Tramadol Detox, Withdrawal Symptoms, And Timeline

Trusted Content

Tramadol Detox, Withdrawal Symptoms, And Timeline

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

June 10, 2019

When a person stops taking tramadol, they may experience withdrawal symptoms including runny nose, watery eyes, and nausea. These symptoms are part of the tramadol detox process and may start within several hours of last use.

Tramadol is an opioid pain reliever that can lead to dependence and withdrawal. Doctors usually prescribe tramadol to treat moderate to moderately severe pain, often after surgery. Because tramadol has a high potential for abuse, doctors usually prescribe this drug short-term. If a person takes this opioid for an extended length of time, they may become dependent on the substance.

When a person is dependent on tramadol, their body adapts to having the substance 24 hours a day. If a person stops taking tramadol abruptly, they may experience uncomfortable withdrawal symptoms.

Opioid withdrawal symptoms can be physical, including chills, vomiting, and sweating. Detoxing from drugs like tramadol may also cause psychological impacts, such as severe anxiety.

Depending on how long a person was taking tramadol, these symptoms may start as soon as several hours after the last dose. Withdrawal symptoms are a signal that the body is working to detox and clear the drug from its systems. The detoxification process for opioids like tramadol usually lasts anywhere from 5-14 days.

Tramadol Withdrawal And Detox Symptoms

Withdrawing from tramadol may affect people differently. Some may experience only mild symptoms, such as sweating or headache. Others may encounter more intense withdrawal symptoms, including vomiting and uncontrollable shaking of a part of the body.

Additional symptoms of tramadol withdrawal include:

  • nervousness
  • hair standing on end
  • sneezing
  • chills
  • panic
  • sore muscles
  • insomnia
  • headache
  • loss of appetite
  • diarrhea
  • stomach cramping
  • hallucinations (seeing, hearing, or feeling things that are not there)

The severity of these symptoms will depend on a number of factors, including the amount of tramadol a person has been taking, and the length of time they have used the drug.

If you or a loved one wants to stop taking tramadol, make sure to discuss a plan with your prescribing doctor. Your healthcare provider will be able to walk you through the detox process and help manage any withdrawal symptoms. They may also suggest a dose tapering schedule, which is when you slowly decrease the amount of tramadol a person takes over time.

How Long Does Tramadol Withdrawal Last?

People who are on a high dose of tramadol may experience withdrawal symptoms as soon as several hours after last use.

Because the symptoms can be physically and mentally distressing, many people abuse tramadol to avoid the unpleasant effects of withdrawal. Opioid detox typically lasts about a week and may take up to 14 days to complete.

Introducing
virtual care

Get treatment when
and how you need it.

Tramadol Withdrawal Timeline

There are several reasons a person may experience detox and withdrawal. Some people stop taking tramadol because they run out of the medication and are unable to get more. Others who have built a tolerance may not be able to obtain an adequate dose.

Regardless of the reason, if a person stops taking tramadol, their body will soon begin the detoxification process. The following outlines the timeline for opioid withdrawal.

Days 1-3 of tramadol withdrawal

During the first few hours of opioid withdrawal, people often present with general and acute withdrawal symptoms. One of the first signs of opioid withdrawal is watery eyes, sneezing, and a runny nose.

Additional symptoms may include restlessness, anxiety, nausea, and strong cravings for the drug. If a person detoxes in a medical setting, a treatment team may administer medication that helps alleviate many of these symptoms.

Days 4-7 of tramadol withdrawal

The next few days of the detox process will probably include continued nausea and sweating. Patients may feel on edge, and have trouble falling or staying asleep.
Flu-like symptoms will also continue. Some people may experience confusion or disorientation. Although rare, some people may also hallucinate (hear or see things that are not there).

Final stage of tramadol withdrawal

The last stage of tramadol withdrawal will likely occur between days 8-14. This period may be marked by continued cravings, as well as lingering psychological effects.
People may feel anxious and depressed. During this stage, emotional support is key, in order to help prevent relapse (a return to the drug).

Why Does Tramadol Cause Withdrawal And Detox Symptoms?

Tramadol interacts with the central nervous system and changes the way the body responds to pain. This drug can lead to dependence as well as tolerance, which happens when the body needs increased doses of the drug to get the same effects.

While many people attempt to quit opioids “cold turkey,” this can result in severe discomfort as well as medical complications. It’s recommended to withdraw from opioids in a medical setting, so that a team of professionals can provide necessary support during detox.

Potential Risks Of Tramadol Detox And Withdrawal

The opioid detox process can be mentally taxing but withdrawing from a narcotic-like tramadol can also put a person at risk for additional health concerns.

Oftentimes, people become dehydrated during withdrawal because of the vomiting and diarrhea. Dehydration increases a person’s risk of infection and can amplify the uncomfortable symptoms of withdrawal.

Detoxing from tramadol can also increase a person’s risk of overdose. As a person clears tramadol from their system, the body’s tolerance decreases. If a person relapses and uses the drug again, their body may not be able to handle the dose it was previously accustomed to. Sadly, this can result in an accidental overdose – and opioid overdose can be fatal.

Getting Treatment For Tramadol Detox And Withdrawal

Millions of Americans people report struggling with prescription drug abuse, especially opioids. Although tramadol is considered less addictive than other drugs in its class, this narcotic can lead to acute opioid withdrawal syndrome.

If you or someone you love wants to stop taking tramadol, there is help available. Medical detox programs provide customized treatment for tramadol withdrawal, and are available throughout the U.S.

In a medically supervised detox, patients are provided with emotional support and supervision. Many patients benefit from the use of medication-assisted treatment (MAT), which helps reduce drug cravings and prevent relapse.

After a person has successfully detoxed, there are further addiction treatment options available. Research shows that attending a treatment center after detox increases a person’s chance of long-term recovery. Inpatient rehab centers provide treatment services that include group therapy, motivational interviewing, and family counseling.

For more information on tramadol withdrawal symptoms, or to find a detox program near you, contact one of our treatment specialists today.

Centers for Disease Control - Prescription Opioids

Mayo Clinic - Tramadol (Oral Route)

National Institute on Drug Abuse - Principles of Drug Addiction Treatment: A Research-Based Guide (Third Edition)

National Institutes of Health, MedlinePlus - Tramadol

Want to get help, but not ready to talk?

You can receive 24/7 text support right away and at your convenience. There is no obligation to enter treatment and you can opt out at any time.

Sign up for text support to receive:

✅ Resources about addiction and recovery

✅ Info about our treatment process

Disclaimer*

Find Treatment For Tramadol Abuse Today.
Find Treatment For Tramadol Abuse Today.
100% Free and Confidential. Call 877-630-2970

For 24/7 Treatment Help Call:

1-877-630-2970

For Immediate Treatment Help Call:
877-630-2970